Alabama, 2007

Damaging Wind in Alabama, July 14, 2007

July 14, 2007 · NWS BMX · 1 event in 1 county or zone

An isolated thunderstorm caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An isolated thunderstorm caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 14, 12:25 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 14, 12:25 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT SAT JUL 14 2007

.UPDATE...AVIATION DISCUSSION HAS BEEN UPDATED.

&&

.DISCUSSION...

UPDATED THE FORECAST TO INCREASE POPS ALONG THE WESTERN HALF OF
THE FORECAST AREA THIS AFTERNOON. ALTHOUGH TEMPERATURES ARE
RUNNING 4 TO 5 DEGREES BELOW FORECAST...IT WONT TAKE MUCH FOR
THEM TO WARM UP. ESPECIALLY IF WE GET A BREAK IN THE CLOUDS. WILL
MONITOR THEM FOR THE NEXT HOUR OR SO AND DECIDE LATER IF THEY NEED
TO BE CHANGED.

UPDATED ZONES ARE OUT. GIRDS WILL SHIP OUT SHORTLY.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

SHOWERS AND STORMS WILL AFFECT MOST OF THE TAF SITES THIS AFTERNOON.
THE BETTER CHANCES WILL BE AT TCL...BHM...EET...AND ANB. EXPECT THIS
ACTIVITY TO CONTINUE ON AND OFF FOR THE NEXT FEW HOURS OR AT LEAST
UNTIL 21Z OR 22Z. THERE IS A CHANCE THAT THEY COULD PROLONG INTO THE
EARLY EVENING HOURS. WILL ADJUST THE FORECAST IF NECESSARY. ALONG
WITH THESE STORMS...WELL HAVE TO DEAL WITH BRIEF PERIODS OF LOW
CEILINGS (MVFR) DURING THUNDERSTORMS. A BREAK FROM THESE STORMS IS
EXPECTED TONIGHT...BUT THEY WILL ONCE AGAIN RESUME TOMORROW. SOME
LOW MVFR VISIBILITES ARE POSSIBLY TONIGHT BETWEEN 08Z AND 12Z DUE TO
AMOUNT OF MOISTURE IN THE AREA.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 14, 12:32 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT SAT JUL 14 2007

ALZ011>015-017>050-150301-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
132 PM CDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE SOUTH OF A LINE FORM MILLPORT...
TO CORDOVA...TO BLOUNTSVILLE...TO CEDAR BLUFF...THROUGH 7 PM CDT.
THE MAIN THREAT FROM THESE STORMS IS WIND GUSTS TO 40 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 12:10 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT SAT JUL 14 2007

ALZ015-024-141845-
JEFFERSON-WALKER-
110 PM CDT SAT JUL 14 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 145 PM CDT...

...THIS INCLUDES THE CITIES OF...CORDOVA AND SUMITON...

AT 110 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES WEST OF DORA...MOVING EAST AT 25 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Jul 14, 12:46 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT SAT JUL 14 2007

ALZ034-141915-
BIBB-
146 PM CDT SAT JUL 14 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 215 PM
CDT...

...

AT 146 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEST BLOCTON...MOVING EAST AT 15 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Jul 14, 1:09 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT SAT JUL 14 2007

ALZ036-141945-
COOSA-
209 PM CDT SAT JUL 14 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 245 PM
CDT...

AT 209 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EXTREME NORTHWESTERN COOSA COUNTY...MOVING EAST AT
30 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

10/ARM

The radar

The Birmingham radar (KBMX), 75 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
July 14, 1:10 PM CST
Where
Walker County, Cordova
Measured
39 kt (45 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
33.750, -87.180

A diseased tree was blown over and onto a house. Two people inside were injured, and were treated and released from a nearby hospital. One person suffered a broken arm and collarbone, while the other sustained minor injuries. Time of occurrence was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49060.